North Carolina, 2014

Damaging Wind in North Carolina, June 18, 2014

June 18, 2014 · NWS RNK · 1 event in 1 county or zone

Another day of hot and humid conditions and unstable air helped to generate some isolated showers and storms. One of these storms increased to severe levels and produced damaging winds near King in Stokes County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Another day of hot and humid conditions and unstable air helped to generate some isolated showers and storms. One of these storms increased to severe levels and produced damaging winds near King in Stokes County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 18, 2:14 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 18, 2:14 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT WED JUN 18 2014

.SYNOPSIS...
HIGH PRESSURE WILL START TO SHIFT SOUTHEAST THROUGH
TONIGHT...WHILE A BACKDOOR FRONT ENTERS THE AREA BY THURSDAY
AFTERNOON. THE FRONT THEN MEANDER OVER THE AREA THROUGH THE
WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 230 PM EDT WEDNESDAY...

OVERALL NOT MUCH CHANGE TO THE GOING FORECAST. HOT THIS AFTERNOON
AND SOMEWHAT AGAIN TOMORROW...ALTHOUGH TOMORROW MAY SEE MORE CLOUDS
AS BACKDOOR FRONT AND UPSTREAM CONVECTION ALLOW FOR MORE ORGANIZED
BROAD CONVERGENCE...ESPECIALLY OVER THE NRN AND WRN CWA.

FOR THE REST OF THE AFTERNOON INTO THE EVENING THERE WILL BE
ISOLATED SHRA/TSRA EVERYWHERE...WITH LATEST LOCAL WRF FAVORING A
LITTLE MORE COVERAGE FROM THE NEW RIVER VALLEY AND SRN WV SOUTH
INTO THE NC FOOTHILLS...BEFORE DIMINISHING THE STORMS THIS
EVENING.

OVERNIGHT...THE UPPER RIDGE FLATTENS AND SHIFTS MORE OVER THE
SOUTHEAST COAST WHILE STRONG SHORTWAVE SEEN OVER WI/MI THIS
AFTERNOON PUSHES SOUTHEAST INTO THE ERN OHIO VALLEY LATE. MODELS
SHOWING SOME SHOWERS AND STORMS HEADING TOWARD SE WV BY DAWN. FOG
WILL BE LIMITED DUE TO CLOUD COVER BUT EXPECT SOME VALLEY FOG IN THE
MORNING.

THURSDAY...AFOREMENTIONED SHORTWAVE AND CONVECTION WEAKENS AS ITS
SLIDES SOUTH AND EAST OVER THE VAS. MOST OF THE DYNAMICS STAYS
ACROSS NRN VA INTO MD/PA WHILE SLIVER OF VORT ADVECTION WILL MOVE
INTO THE REGION BY MIDDAY. THINK POPS WILL BE HIGHER OVER SE
WV...SHENANDOAH VALLEY AND EAST TO LYH/BUCKINGHAM THURSDAY
AFTERNOON...WHILE THE SRN SECTIONS OF THE CWA WILL BE MORE IN LINE
FOR ISOLATED/SCATTERED STORMS.

SVR POTENTIAL IS THERE GIVEN INSTABILITY...BUT WILL BE ISOLATED.

HIGHS THURSDAY WILL BE SOMEWHAT LOWER IN THE WEST AND NORTH PER CLDS
AND PRECIP WITH LOWER TO MID 80S ALLEGHANY HIGHLANDS/GREENBRIER AND
NC MTNS...WHILE THE NRV AND MTN EMPIRE HEAT UP TOWARD THE MID TO
UPPER 80S...AND ROA SOUTHEAST TO THE PIEDMONTS OF VA/NC WARM TO THE
LOWER TO MID 90S. DO NOT FORESEE RECORD HIGHS BEING SET...BUT
BCB/LWB MAY GET WITHIN A COUPLE DEGREES IF CLOUD COVER AND STORMS
ARE DELAYED.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 253 PM EDT WEDNESDAY...

A SLOW MOVING BACK DOOR FRONT WILL BE NEAR THE MASON-DIXON LINE
WHILE A LEE TROUGH IS DRAPED ACROSS THE COASTAL PIEDMONT THURSDAY
EVENING. CONVECTION ALONG THE BACK DOOR FRONT MAY HELP TO DEVELOP A
SURFACE REFLECTION OVER THE MID ATLANTIC. AS THIS REFLECTION DRIFTS
OFF SHORE THURSDAY NIGHT INTO FRIDAY MORNING...THE SURFACE BOUNDARY
SHOULD TRACK (GFS) INTO NORTHERN NORTH CAROLINA. JUST A LITTLE
LEERY THAT THIS BOUNDARY WILL TRAVEL THAT FAR SOUTH ESPECIALLY
WITH THE 85H THETA-E BOUNDARY REMAIN WELL TO THE NORTH OF THE
FORECAST AREA. IF THE SURFACE BOUNDARY DOES ENTER THE RNK
PIEDMONT...IT MAY WASHOUT UNDER HOT SUMMER SUN. AT LEAST INTO THE
EARLY AFTERNOON ...INSTABILITIES WILL BE LOW EAST OF THE BLUE
RIDGE WITH A POSSIBLE LIGHT EASTERLY FLOW. THIS EASTERLY FLOW AND
MODEST INSTABILITIES OVER THE MOUNTAINS SHOULD GENERATE AFTERNOON
THUNDERSTORMS FRIDAY IN THE WEST.

WILL ALSO NEED TO KEEP AN EYE ON THE OHIO VALLEY LATE FRIDAY
AFTERNOON INTO THE OVERNIGHT HOURS AS A POSSIBLE MESOSCALE COMPLEX
COULD TRACK NEAR THE AREA WITH 5H ISOHYPSE ORIENTED NW-SE. IF
SUCH A DISTURBANCE SHOULD DEVELOP FRIDAY AFTERNOON...IT SHOULD
TRACK CLOSE TO THE 85H THETA-E BOUNDARY WHICH IS NORTH OF THE
AREA. JUST BEING IN THE VICINITY OF THIS DISTURBANCE...SCATTERED
STRONG CONVECTION COULD LINGER THROUGH FRIDAY NIGHT. THIS
DISTURBANCE IS EXPECTED TO PASS OVER VIRGINIA SATURDAY MORNING.
SHOWERS ARE LIKELY SATURDAY AS THIS SYSTEM TRACKS TO THE CAROLINA
SHORE.

TEMPERATURES WILL REMAIN 5F-10F WARMER THAN NORMAL ON FRIDAY.
TEMPERATURES SLIGHTLY COOLER ON SATURDAY BUT STILL REMAINING WARMER
THAN NORMAL.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 300 PM EDT WEDNESDAY...

FOLLOWING SATURDAY DISTURBANCE...UPPER LEVEL FLOW BECOMES ZONAL. THE
LOWER BOUNDARY LAYER FLOW WILL RETURN TO THE SOUTH AND BY THE
AFTERNOON...PULSE STORMS WILL DEVELOP. THIS PATTERN OF AFTERNOON AND
EVENING THUNDERSTORMS WILL PERSIST THROUGH WEDNESDAY AND POSSIBLY
INTO THE END OF THE WEEK. LOOKING BEYOND THE EXTENDED...A COLD FRONT
MAY CLEAR THINGS OUT BY NEXT WEEKEND. TEMPERATURES WILL REMAIN WARM
AND MUGGY UNTIL THIS COLD FRONT PASSES EAST OF THE AREA.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 140 PM EDT WEDNESDAY...

ISOLATED CONVECTION EXPECTED AGAIN THIS AFTERNOON...WITH MOST
FAVORED LOCATIONS BEING SRN WV/SW VA INTO SOUTHSIDE VA. FOR
TAFS...HAVE VCTS IN AT BLF/BCB/ROA AND DAN. THINK CONVECTION WANES
EARLY EVENING. MAINLY LOOKING AT VFR SCT TO BKN CU/TCU WITH SOME
CBS.

TONIGHT...SYSTEM UPSTREAM OVER NRN IL/INDIANA MAY SPILL MORE
CLOUDS TOWARD THE MTNS BY DAWN WHICH COULD PRECLUDE ANY FOG
FORMATION...THEREFORE LEFT FOG OUT OF LWB. THINK BCB WILL SEE A
PERIOD OF MVFR VSBYS AROUND 09-12Z...BEFORE CLOUDS MOVE IN.

THURSDAY MORNING...THINK SHRA/TSRA WILL BE CLOSING IN ON SE WV SO
ADDED VCTS BACK IN AT LWB/BLF AROUND 15Z.

EXTENDED AVIATION DISCUSSION...

A BACKDOOR FRONT DIPS SOUTH TOWARD THE AREA FROM THE MASON-DIXON
LINE THURSDAY AFTERNOON WHICH WILL INCREASE THE RANGE OF STORMS
INTO MORE SCATTERED AND MULTICELLULAR AS OPPOSED TO PULSE. THE
FRONT IS EXPECTED TO PRODUCE BETTER COVERAGE THROUGH THU NIGHT
AND POTENTIALLY INTO FRIDAY. A WEAK FLOW PATTERN HOLDING OVER THE
WEEKEND WILL KEEP THE STORM CHANCES EACH AFTERNOON THROUGH EARLY
EVENING SAT/SUN.

AREAS OF IFR FOG REMAIN POSSIBLE EACH LATE NIGHT/EARLY MORNING...
PARTICULARLY IN AREAS THAT SEE RAIN THE PREVIOUS AFTERNOON. THE
MOST OPTIMAL FLIGHT CONDITIONS EACH DAY SHOULD BE IN THE MID TO
LATE MORNING AFTER FOG/LOW CLOUDS LIFT AND BURN OFF...AND BEFORE
AFTERNOON CONVECTION REDEVELOPS.

&&

.CLIMATE...
AS OF 300 PM EDT WEDNESDAY...

LOCATIONS  RECORD HIGHS TODAY (6/18)

ROANOKE    97/1925
LYNCHBURG  96/1944
DANVILLE   96/2007
BLACKSBURG 88/2007 TIED AS OF 300 PM TODAY
BLUEFIELD  90/2007
LEWISBURG  88/2007 TIED AS OF 300 PM TODAY

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/PM/WP
CLIMATE...WP
Hazardous weather outlook, Jun 18, 11:03 AM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 PM EDT WED JUN 18 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191615-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1203 PM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON.
SOME OF THESE COULD BECOME STRONG TO SEVERE WITH DAMAGING WIND
GUSTS AND HAIL. ALSO...SLOW MOVING STORMS COULD PRODUCE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A THREAT OF STORMS EACH DAY..WITH THE GREATEST
COVERAGE THURSDAY THROUGH SATURDAY.  EACH DAY...THERE WILL BE A
THREAT OF STRONG TO SEVERE STORMS...ALONG WITH ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 12:41 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT WED JUN 18 2014

VAZ007-009-010-181830-
SMYTH VA-TAZEWELL VA-BLAND VA-
141 PM EDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 230 PM EDT

* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  AN INTENSE SHOWER NEAR BROADFORD...MOVING TO THE EAST AT 25 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS SHOWER.

* LOCATIONS IMPACTED INCLUDE...
  SALTVILLE...
  ASBERRYS...
  ALLISON GAP...
  BROADFORD...
  AND NEBO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY INTO A THUNDERSTORM...SO MONITOR
LOCAL RADIO AND TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE
WARNINGS...FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3695 8182 3696 8178 3698 8178 3714 8135
      3696 8136 3697 8136 3696 8138 3694 8136
      3691 8136 3687 8178 3693 8183
TIME...MOT...LOC 1736Z 258DEG 22KT 3695 8172

WP
Special weather statement, Jun 18, 2:00 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT WED JUN 18 2014

VAZ007-009-WVZ042-043-045-182030-
SMYTH VA-TAZEWELL VA-GREENBRIER WV-MERCER WV-SUMMERS WV-
300 PM EDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
  CENTRAL SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF THUNDERSTORMS EXTENDING FROM JUST EAST OF
  MADISON TO NEAR PINEVILLE TO NEAR DAVENPORT...MOVING TO THE EAST
  AT 15 MPH.

* SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY DOWNPOURS ARE ALSO EXPECTED...AND WILL CAUSE
  WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND
  SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  TAZEWELL...
  RICHLANDS...
  HINTON...
  CAMP CREEK...
  AND PIPESTEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3724 8174 3721 8155 3727 8142 3758 8119
      3760 8108 3771 8097 3768 8088 3782 8094
      3787 8075 3795 8081 3806 8080 3805 8086
      3810 8088 3808 8071 3821 8052 3750 8094
      3688 8171 3691 8182 3696 8178 3715 8190
TIME...MOT...LOC 1853Z 282DEG 15KT 3799 8158 3762 8158 3710 8222

MBS
Special weather statement, Jun 18, 3:23 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT WED JUN 18 2014

NCZ003-004-020-182115-
SURRY NC-YADKIN NC-STOKES NC-
423 PM EDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHEASTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 515 PM EDT

* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A DEVELOPING THUNDERSTORM NEAR SILOAM. THIS STORM WAS
  NEARLY STATIONARY.

* HEAVY DOWNPOURS...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH WILL BE
  POSSIBLE AS THIS STORM DEVELOPS.

* LOCATIONS IMPACTED INCLUDE...
  PILOT MOUNTAIN...
  EAST BEND...
  PINNACLE...
  LEVEL CROSS...
  AND ARARAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3621 8062 3639 8067 3647 8043 3626 8037
      3626 8045 3624 8045 3621 8044
TIME...MOT...LOC 2021Z 258DEG 2KT 3632 8056

MBS
Special weather statement, Jun 18, 3:33 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT WED JUN 18 2014

VAZ013-014-182115-
MONTGOMERY VA-PULASKI VA-
433 PM EDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 515 PM EDT

* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A DEVELOPING THUNDERSTORM NEAR PULASKI...MOVING TO THE
  EAST AT 10 MPH.

* HEAVY DOWNPOURS...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE
  POSSIBLE AS THIS STORM DEVELOPS.

* LOCATIONS IMPACTED INCLUDE...
  RADFORD...
  PULASKI...
  DUBLIN...
  CHILDRESS...
  AND GRAYSONTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3717 8051 3700 8052 3697 8055 3694 8060
      3694 8063 3692 8064 3695 8081 3698 8084
      3713 8084
TIME...MOT...LOC 2030Z 271DEG 7KT 3705 8076

MBS

The radar

The Roanoke radar (KFCX), 80 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stokes

When
June 18, 3:42 PM EST to 3:45 PM EST
Where
Stokes County, 0.89 mi SE of Dalton to 1.11 mi E of Pinnacle
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
36.310, -80.390

Thunderstorm winds produced scattered damage over about a two mile region of Stokes County, near the community of King. Around 6 to 8 trees were blown down at Old Route 52 and Chestnut Grove Road. Thunderstorm winds caused siding damage to houses and downed trees and limbs along Sterling Pointe Road. On Carson Watts road, a tree was blown down onto powerlines. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529270.